Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 123, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 16, 2009, 6:49 PM CDT for Shannon County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2009, 6:49 PM CDT (23:49 UTC)
- Expired
- Aug 16, 2009, 9:16 PM CDT
- In force
- 2 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Shannon County, MO
The radar
The Springfield radar (KSGF), 166 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1231 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 263 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 162349
FFWSGF
MOC203-170600-
/O.NEW.KSGF.FF.W.0123.090816T2349Z-090817T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT SUN AUG 16 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 100 AM CDT MONDAY.
* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATED RAINFALL RATES ARE NEAR ONE AND ONE
HALF INCH PER HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
BIRCH TREE...MONTIER...PINE CREST AND TERESITA. CREEKS...STREAMS
AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE
DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE MM SOUTH OF BIRCH TREE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3689 9167 3696 9167 3710 9166 3711 9134
3688 9134
$$
KARDELL2 follow-up statements
000
WGUS73 KSGF 170111
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT SUN AUG 16 2009
MOC203-170600-
/O.CON.KSGF.FF.W.0123.000000T0000Z-090817T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-
811 PM CDT SUN AUG 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHWESTERN SHANNON COUNTY...
AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT PRODUCED THE HEAVY RAINFALL EARLIER THIS
EVENING HAD DISSIPATED. HOWEVER...RADAR ESTIMATES THAT TWO TO THREE
INCHES OF RAIN FELL IN A TWO HOUR PERIOD EARLIER THIS EVENING...THUS
THE THREAT FOR FLASH FLOODING CONTINUES. THE HEAVIEST RAIN FELL IN
THE BIRCH CREEK TRIBUTARY JUST TO THE WEST OF BIRCH TREE.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
ROUTE MM SOUTH OF BIRCH TREE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3689 9167 3696 9167 3710 9166 3711 9134
3688 9134
$$
SCHAUMANN000
WGUS73 KSGF 170216
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
916 PM CDT SUN AUG 16 2009
MOC203-170224-
/O.CAN.KSGF.FF.W.0123.000000T0000Z-090817T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-
916 PM CDT SUN AUG 16 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
SHANNON COUNTY...
CALLS TO LOCAL LAW ENFORCEMENT INDICATE THAT NO FLOODING IS
OCCURRING ACROSS SOUTHWESTERN SHANNON COUNTY...THUS THE WARNING HAS
BEEN CANCELLED.
LAT...LON 3689 9167 3696 9167 3710 9166 3711 9134
3688 9134
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:29 PM CDT, 20 minutes earlier.
Area forecast discussion, Aug 16, 6:29 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 629 PM CDT SUN AUG 16 2009 ...UPDATE TO AVIATION... .DISCUSSION... CURRENTLY...WEAK SHEAR AXIS IN THE MID AND UPPER LEVELS CONTINUES TO SLOWLY SHIFT EAST INTO THE AREA. THE LOW LEVEL JET FEEDING MOISTURE INTO THIS REGION OF LIFT CONTINUES TO WEAKEN...THOUGH ENOUGH INSTABILITY HAS DEVELOPED THIS AFTERNOON TO MAINTAIN SCATTERED SHOWERS AND STORMS. NOT EVERYONE WILL GET WET... ESPECIALLY ACROSS AREAS OF SOUTH CENTRAL MISSOURI...BUT THERE WILL BE SHRA/TSRA DOTTING THE LANDSCAPE INTO THIS EVENING. TEMPS REMAIN QUITE VARIABLE ACROSS THE AREA...IN THE UPPER 80S/LOWER 90S IN RAIN FREE AREAS AND 70S/80S WHERE RAIN IS OCCURRING. TONIGHT THROUGH TUESDAY NIGHT...COMPLEX FORECAST THAT WILL HINGE GREATLY ON MESOSCALE DETAILS. A COLD FRONT IS CURRENTLY TO THE NORTHWEST OF THE AREA...EXTENDING ROUGHLY FROM STJ TO JUST WEST OF ICT. ALOFT...A LARGE UPPER TROUGH CONTINUES TO CHURN EASTWARD ACROSS THE NORTHERN ROCKIES INTO THE UPPER MIDWEST. SEVERAL DISTURBANCES ARE ROTATING THIS FEATURE...THE FIRST OF WHICH WILL SPREAD OVER THE PLAINS TONIGHT/TOMORROW. THIS WILL RESULT IN AN MCS DEVELOPING OVER KS TONIGHT. FED BY THE LOW LEVEL JET...THIS MCS SHOULD MOVE INTO PORTIONS OF THE AREA ON MONDAY...WITH ADDITIONAL SHRA/TSRA DEVELOPMENT IN A WARM AND MOIST AIRMASS MONDAY AFTERNOON. ANOTHER MCS SHOULD ONCE AGAIN DEVELOP ACROSS KS MONDAY NIGHT...MOVING INTO THE AREA EARLY TUESDAY. THE CUMULATIVE EFFECT OF THESE MCS PASSAGES SHOULD PLACE THE SFC COLD FRONT OVER THE AREA BY LATE TUESDAY. ANOTHER ROUND OF CONVECTION WILL BE POSSIBLE TUESDAY NIGHT AS THE LOW LEVEL JET GETS GEARED UP AGAIN. SO WITH MULTIPLE ROUNDS OF CONVECTION POSSIBLE OVER THE NEXT FEW DAYS...EXACT DETAILS ARE DIFFICULT TO PIN POINT. TEMPERATURES WILL BE AT OR BELOW AVERAGE MONDAY...WITH WARMEST CONDITIONS WHERE BREAKS IN THE CLOUD COVERAGE OCCURS. TUESDAY HAS THE POTENTIAL TO BE COOLER THAN AVERAGE EVERYWHERE IF THE MCS THAT DEVELOPS OVER KS MOVES OVER THE REGION. NEEDLESS TO SAY...THERE IS SOME BUST POTENTIAL TO TEMPS OVER THE NEXT FEW DAYS. WEDNESDAY AND THURSDAY...MODELS STILL AGREE ON MOVING THE SFC BOUNDARY BACK TO THE NORTH ON WEDNESDAY. NOT CONFIDENT ENOUGH TO REMOVE POPS...ESPECIALLY DURING THE AFTERNOON AND EVENING. EVEN IF THE FRONT GETS NORTH OF THE AREA...THERE DOES NOT SEEM TO BE MUCH OF A CAP TO PREVENT SPORADIC DIURNAL SHRA/TSRA. THERE IS INCREASING AGREEMENT WITH RESPECTS TO A MORE POTENT SHORTWAVE MOVING THROUGH THE MIDWEST ON THURSDAY AS THE LARGE SCALE TROUGH STARTS TO MOVE EASTWARD. THIS WILL SEND A STRONG COLD FRONT THROUGH THE AREA. WILL NEED TO MONITOR FOR POTENTIAL SEVERE WEATHER THURSDAY IF WE CAN ATTAIN INSTABILITY...TIMING WILL BE KEY HERE. OVERALL...WITH SEVERAL ROUNDS OF RAIN POSSIBLE OVER THE NEXT FEW DAYS...WILL NEED TO MONITOR THE POTENTIAL FOR HEAVY RAIN AND FLOODING. FRIDAY ONWARD...MED RANGE MODELS AGREE WITH SHIFTING A TROUGH INTO THE EASTERN CONUS. SOME DISAGREEMENTS REMAIN WITH JUST HOW QUICKLY THIS FEATURE WILL HEAD EAST...BUT THE GENERAL IDEA IS FOR A COLD FRONT TO BE SOUTHEAST OF THE AREA BY FRIDAY WITH COOLER AIR MOVING INTO THE REGION. IN FACT...IF THE OPS ECMWF AND GFS ARE ANYWHERE NEAR CORRECT...TEMPERATURES WILL BE WELL BELOW AVERAGE... BY TEN OR MORE DEGREES. HAVE STARTED THE TREND OF CUTTING TEMPERATURES...THOUGH IT MAY BE NECESSARY TO CUT THEM MORE IF PROGGED 850MB TEMPS OF 10C COME CLOSE TO VERIFYING. GAGAN && .AVIATION... THE PRIMARY FORECAST CHALLENGE FOR THE FORECAST PERIOD WILL BE CONVECTION AND PRECIPITATION TOMORROW. A FRONTAL BOUNDARY CONTINUES TO APPROACH FROM THE WEST AND WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS OVER THE AREA AGAIN TOMORROW. NO RAINFALL IS EXPECTED OVERNIGHT. TOMORROW...SHOWERS AND THUNDERSTORMS WILL REFORM IN THE WITH INCREASING SURFACE INSTABILITY...PRIMARILY DURING THE AFTERNOON HOURS. WINDS WILL REMAIN SOUTHERLY FOR THE PERIOD. KARDELL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 16, 3:11 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 311 PM CDT SUN AUG 16 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 311 PM CDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE EARLY EVENING. THUNDERSTORMS WILL BE MOST CONCENTRATED EAST OF A LINE FROM OSAGE BEACH TO SPRINGFIELD TO CASSVILLE. BRIEF MODERATE TO HEAVY RAIN ALONG WITH WIND GUSTS UP TO 35 MPH WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY. DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS WITH STORMS THAT BECOME SEVERE. A FRONTAL BOUNDARY WILL LINGER AROUND THE AREA TUESDAY... LIFTING BACK TO THE NORTH ON WEDNESDAY. THIS WILL RESULT IN ADDITIONAL...ON AGAIN OFF AGAIN BOUTS OF THUNDERSTORMS. A POTENT COLD FRONT AND UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION ON THURSDAY WITH STRONG TO POSSIBLY SEVERE THUNDERSTORMS POSSIBLE ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.